Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Volume of mixed bodies


Author: Erwin Lutwak
Journal: Trans. Amer. Math. Soc. 294 (1986), 487-500
MSC: Primary 52A40; Secondary 52A22
DOI: https://doi.org/10.1090/S0002-9947-1986-0825717-3
MathSciNet review: 825717
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: By using inequalities obtained for the volume of mixed bodies and the Petty Projection Inequality, (sharp) isoperimetric inequalities are derived for the projection measures (Quermassintegrale) of a convex body. These projection measure inequalities, which involve mixed projection bodies (zonoids), are shown to be strengthened versions of the classical inequalities between the projection measures of a convex body. The inequality obtained for the volume of mixed bodies is also used to derive a form of the Brunn-Minkowski inequality involving mixed bodies. As an application, inequalities are given between the projection measures of convex bodies and the mixed projection integrals of the bodies.


References [Enhancements On Off] (What's this?)

  • [1] A. D. Aleksandrov, Extension of certain concepts in the theory of convex bodies, Mat. Sb. (N.S.) 2 (1937), 947-972. (Russian)
  • [2] -, New inequalities between mixed volumes and their applications, Mat. Sb. (N.S.) 2 (1937), 1205-1238. (Russian)
  • [3] -, Extension of two theorems of Minkowski on convex polyhedra to arbitrary convex bodies, Mat. Sb. (N.S.) 3 (1938), 27-46. (Russian)
  • [4] -, Mixed discriminants and mixed volumes, Mat. Sb. (N.S.) 3 (1938), 227-251. (Russian)
  • [5] -, On the surface area function of a convex body, Mat. Sb. (N.S.) 6 (1939), 167-174. (Russian)
  • [6] E. D. Bolker, A class of convex bodies, Trans. Amer. Math. Soc. 145 (1969), 323-345. MR 0256265 (41:921)
  • [7] T. Bonnesen and W. Fenchel, Theorie der konvexen Körper, Springer-Verlag, Berlin, 1934. MR 0344997 (49:9736)
  • [8] Ju. D. Burago and V. A. Zalgaller, Geometric inequalities,``Nauka'', Leningrad. Otdel., Leningrad, 1980. (Russian) MR 602952 (82d:52009)
  • [9] H. Busemann, Convex surfaces, Interscience, New York, 1958. MR 0105155 (21:3900)
  • [10] G. D. Chakerian, Sets of constant relative width and constant relative brightness, Trans. Amer. Math. Soc. 129 (1967), 26-37. MR 0212678 (35:3545)
  • [11] -, The mean volume of boxes and cylinders circumscribed about a convex body, Israel J. Math. 12 (1972), 249-256. MR 0317177 (47:5725)
  • [12] -, Isoperimetric inequalities for the mean width of a convex body, Geom. Dedicata 1 (1973), 356-362. MR 0322683 (48:1045)
  • [13] -, Geometric inequalities for plane convex bodies, Canad. Math. Bull. 22 (1979), 9-16. MR 532264 (80i:52010)
  • [14] G. D. Chakerian and J. R. Sangwine-Yager, A generalization of Minkowski's inequality for plane convex sets. Geom. Dedicata 8 (1979), 437-444. MR 553681 (81a:52010)
  • [15] W. Fenchel and B. Jessen, Mengenfunktionen und konvexe Körper, Danske Vid. Selskab. Mat.-Fys. Medd. 16 (1938), 1-31.
  • [16] W. J. Firey and B. Grünbaum, Addition and decomposition of convex polytopes, Israel J. Math. 2 (1964), 91-100. MR 0175032 (30:5218)
  • [17] W. J. Firey, Blaschke sums of convex bodies and mixed bodies, Proc. Colloq. Convexity (Copenhagen 1965), Københavns Univ. Mat. Inst., 1967, pp. 94-101. MR 0220165 (36:3231)
  • [18] B. Grübaum, Convex polytopes, Interscience, New York, 1967.
  • [19] G. H. Hardy, J. E. Littlewood and G. Pólya, Inequalities, Cambridge Univ. Press, Cambridge, 1934.
  • [20] K. Leichtweiss, Konvexe Mengen, Springer-Verlag, Berlin, 1980. MR 586235 (81j:52001)
  • [21] E. Lutwak, Width-integrals of convex bodies, Proc. Amer. Math. Soc. 53 (1975), 435-439. MR 0383254 (52:4135)
  • [22] -, Mixed width-integrals of convex bodies, Israel J. Math. 28 (1977), 249-253. MR 0464070 (57:4007)
  • [23] -, A general isepiphanic inequality, Proc. Amer. Math. Soc. 90 (1984), 415-421. MR 728360 (85i:52005)
  • [24] -, Mixed projection inequalities, Trans. Amer. Math. Soc. 287 (1985), 91-106. MR 766208 (86c:52015)
  • [25] C. M. Petty, Centroid surfaces, Pacific J. Math. 11 (1961), 1535-1547. MR 0133733 (24:A3558)
  • [26] -, Isoperimetric problems, Proc. Conf. Convexity and Combinatorial Geometry, Univ. of Oklahoma (June 1971), 1972, pp. 26-41. MR 0362057 (50:14499)
  • [27] R. Schneider, Über Tangentialkörper der Kugel, Manuscripta Math. 23 (1978), 269-278. MR 486345 (80j:52010)
  • [28] -, Boundary structure and curvature of convex bodies, Contributions to Geometry (J. Tölke and J. M. Wills, eds.), Birkhäser Verlag, Basel, 1979, pp. 1-59.
  • [29] -, On the Aleksandrov-Fenchel inequality, Discrete Geometry and Convexity (J. E. Goodman et al., eds.), Ann. N. Y. Acad. Sci. 440 (1985), 132-141. MR 809200 (87c:52019)
  • [30] R. Schneider and W. Weil, Zonoids and related topics, Convexity and Its Applications (P. M. Gruber and J. M. Wills, eds.), Birkhäuser Verlag, Basel, 1983, pp. 296-317. MR 731116 (85c:52010)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 52A40, 52A22

Retrieve articles in all journals with MSC: 52A40, 52A22


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1986-0825717-3
Keywords: Convex body, mixed area measure, mixed body, mixed volume, projection body, projection measure (Quermassintegrale), zonoid
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society